How to Use Naloxone (Narcan): A Community Guide

Naloxone, often sold as Narcan, is a medicine that can reverse an opioid overdose, including one caused by fentanyl. To use it, call 911, give the naloxone (usually as a nasal spray), and stay with the person until help arrives.

This community guide walks you through the basics so you feel ready if you ever need to act. It shares general public-health guidance, not medical advice. Hands-on naloxone training San Bernardino residents can attend is the best way to build real confidence, and we explain how to find it below.

What Naloxone Does

Opioids such as fentanyl, heroin, and some prescription pain pills can slow or stop a person's breathing. Naloxone works by blocking the effects of opioids for a short time, which can help the person start breathing again.

  • It works on opioid overdoses. It will not reverse other drugs, but it is generally safe to give if you are not sure what the person took.
  • It does not replace emergency care. Naloxone wears off, and the overdose effects can return. That is why calling 911 is so important.
  • Many forms are made for regular people to use, with no medical training needed.

Signs Someone May Be Overdosing

  • They will not wake up when you shout their name or firmly rub their chest
  • Breathing is very slow, shallow, or has stopped
  • Gurgling, choking, or deep snoring sounds
  • Lips or fingertips look blue, gray, or pale
  • Very small, "pinpoint" pupils

If you see these signs, do not wait. Act right away.

How to Use Naloxone Nasal Spray, Step by Step

Always follow the directions on the package you have. In general, the steps for nasal spray are:

  1. Try to wake the person. Shout their name and rub your knuckles firmly on their breastbone.
  2. Call 911. Say that someone is not breathing or will not wake up. Give your exact location.
  3. Give the naloxone. Lay the person on their back. Tilt their head back, put the tip of the nozzle in one nostril, and press the plunger all the way.
  4. Support breathing. If you are trained in rescue breathing or CPR, start it.
  5. Watch and wait. If the person does not respond after a few minutes, give another dose if you have one, following the package directions.
  6. Use the recovery position. If they are breathing, roll them onto their side so they do not choke.
  7. Stay with them. Stay until emergency help arrives. The person may feel sick or upset when they wake up.

Naloxone Training San Bernardino Residents Can Use, and Where to Get Naloxone

Naloxone nasal spray is now sold over the counter at many pharmacies, and some community groups and health programs give it out. Availability and cost can change, so check with your pharmacy or the CA Department of Public Health for current details.

Reading a guide is a good start, but practice makes a difference. A naloxone training session lets you hold the spray, walk through the steps, and ask questions. In San Bernardino, look for trainings offered through community nonprofits, schools, and local health programs.

Why every household and workplace should have naloxone:

  • Overdoses can happen anywhere, including at home, at work, or at a party.
  • Fake pills can contain fentanyl, so even people who do not use drugs often can be at risk.
  • Bystanders are often first on the scene. The person who is nearby may be the one who saves a life.

Keep naloxone where people can find it, store it as the package directs, and check the expiration date.

How The Ayangbah Foundation Helps

Our Youth Substance Use Prevention & Leadership program serves young people ages 12 to 26 in San Bernardino and the Inland Empire. It includes fentanyl awareness, naloxone training, and a youth leadership council, so young people can protect themselves and help others in their community.

FAQ

Can naloxone hurt someone who is not overdosing on opioids?

Naloxone is generally considered safe and will not harm someone who has not taken opioids. If you are unsure, public-health guidance is to give it and call 911. Confirm details with the CA Department of Public Health.

Do I need a prescription to buy Narcan?

Naloxone nasal spray is sold over the counter in many pharmacies. Rules and products can change, so ask your local pharmacist for current options.

Who can attend naloxone training at The Ayangbah Foundation?

Naloxone training is part of our Youth Substance Use Prevention & Leadership program for young people ages 12 to 26 in San Bernardino.

Knowing how to use naloxone is a simple skill that can save a life. Learn more about our Youth Substance Use Prevention & Leadership program and its naloxone training, or apply online to get started with The Ayangbah Foundation.

Previous
Previous

Mentorship: How a Mentor Changes Career Outcomes

Next
Next

Fentanyl Awareness: What Every Parent in San Bernardino Should Know